A climate-based malaria transmission model with structured vector population

Yijun Lou, Xiao Qiang Zhao

Research output: Journal article publicationJournal articleAcademic researchpeer-review

84 Citations (Scopus)

Abstract

In this paper, we present a malaria transmission model with periodic birth rate and age structure for the vector population. We first introduce the basic reproduction ratio for this model and then show that there exists at least one positive periodic state and that the disease persists when R0> 1. It is also shown that the disease will die out if R0< 1, provided that the invasion intensity is not strong. We further use these analytic results to study the malaria transmission cases in KwaZulu-Natal Province, South Africa. Some sensitivity analysis of R0is performed, and in particular, the potential impact of climate change on seasonal transmission and populations at risk of the disease is analyzed.
Original languageEnglish
Pages (from-to)2023-2044
Number of pages22
JournalSIAM Journal on Applied Mathematics
Volume70
Issue number6
DOIs
Publication statusPublished - 27 Apr 2010
Externally publishedYes

Keywords

  • Basic reproduction ratio
  • Malaria transmission
  • Sensitivity analysis
  • Uniform persistence
  • Vector-borne diseases

ASJC Scopus subject areas

  • Applied Mathematics

Cite this